Iowa, 2023

Hail and Damaging Wind in Iowa, June 24, 2023

June 24, 2023 · NWS ARX · 2 events in 1 county or zone

A cluster of storms impacted parts of northeast Iowa during the afternoon and into the evening of June 24th. 10 inches recorded near Elkport (Clayton County), damaging winds and hail also affected the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A cluster of storms impacted parts of northeast Iowa during the afternoon and into the evening of June 24th. Besides heavy rain, with 1.67 inches recorded in New Hampton (Chickasaw County) and 2.10 inches recorded near Elkport (Clayton County), damaging winds and hail also affected the area. Reports included tree damage in Oelwein (Fayette County) and 1 inch hail near Westgate (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 24, 1:50 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 24, 1:50 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
250 PM CDT Sat Jun 24 2023

.DISCUSSION...(This evening through Saturday)
Issued at 245 PM CDT Sat Jun 24 2023

Key Messages:

 - Thunderstorms increasing this afternoon and tonight. Severe
   storm probability highest in parts of northeast Iowa and
   southeast Minnesota (5 to 20%).

 - Multiple rounds of storms - Locally heavy rain possible where
   storms repeat over the same area.

 - Landspout potential Sunday

Overview:

The morning WSR-88D radar mosaic was quite active with a decaying
mesoscale convective complex moving out of the Missouri River Valley
into parts of Minnesota and Iowa.  The northern end of the
convection quickly dropped off with warming cloud tops, however the
southern end was more persistent through mid morning closer to the
instability and the edge of the cap. Numerous wind reports were
noted across southeast SD/southwest MN/northwest IA with 65mph wind
reports as late as 650am in Florence MN (Lyon Co.). Since then,
the winds have decreased with more recent gusts 15 to 30 mph with
pockets of 30 to 50 mph. At 19Z...Convection was increasing across
central Iowa.

Water vapor satellite imagery and heights showed a large closed low
over the Dakotas into Montana with diffluent flow into MN/IA/MO.
The latest surface map shows an outflow boundary has pushed
through northern Iowa with cooling from the rain. South of this
area, temperature have warmed into the 90s across southern Iowa
with dewpoints in the 60s and 70s. Surface low pressure was
located north of Aberdeen with another local minimum near central
Iowa. Winds are shifting to the southwest over southeast Nebraska
with dewpoints in the 50s and 60s out west.

Severe thunderstorm potential this afternoon and evening-
shower/storm chances continue overnight into Sunday:

Through Sunday night, the closed 500mb low will track toward western
Minnesota and then into Wisconsin Sunday.  Multiple rounds of
showers and thunderstorms are forecast as the closed low makes its
way across the region. Severe storms are possible through this
evening.

The 18Z SBCAPE axis of 2000-3500 J/kg axis was located over
western IA into southern Iowa south and west of the outflow
boundary. Through 00Z...this instability axis if forecast to expand
east through central Iowa into southern Minnesota with recovery
heating and the warm front lifting northeast. 0-6km bulk shear of 40
to 55kt over parts of central IA is forecast to continue.
Precipitable water values ranged from 1 to 1.6" across Iowa with
steep mid and low level lapse rates in place. 0-1 SRH of 100-250
m2/s2.

The shortwave trough energy rotating around the closed low this
afternoon will tap into the increase in moisture transport and
instability with showers and thunderstorms becoming more numerous
through the afternoon. The short term models are a little slow
with the afternoon convection as storms have increased over the
last hour over central Iowa. The latest HRRR/RAP continue to show
these storms becoming more widespread across Iowa and southeast
Minnesota...crossing the Mississippi by 22Z. Thunderstorms
continue to increase through 00Z then begin to shift
eastward...with a decrease in coverage by 04Z as this first batch
of storms exits the area. Additional storms develop around 06Z and
push east overnight. Scattered showers and storms develop again
Sunday diminishing diurnally Sunday night.

A tornado watch has been issued for a large part of central Iowa
where convection is surface based and near the warm front.  The DMX
0-1 SRH from the VWP was 218m2/s2. The HRRR/RAP track the more
favorable tornado threat south of the area. There are some hints
at more of a line (QLCS) setting up in DVN's area for southeast
IA. Large hail and damaging winds appears to be a greater threat
in the ARX forecast area with initial long hodographs and elevated
CAPE, however if the storms manage to become surface-based into
the early evening hours where the hodographs show increasing
helicity or if there are interactions with other storms a tornado
cannot be ruled out. The severe weather threat decreases as we
move from southwest to northeast across the forecast area; out of
the instability axis. Overnight, the instability axis shifts east
of the Mississippi River, however MUCAPE looks limited Sunday
afternoon.

Heavy downpours are likely with the storms and where storms repeat
over the same area. Precipitable water values push 1.5 inches,
which combined with warm cloud depths of 4K+, may result in some
areas getting a solid soaking. HREF (24.12Z) guidance 6-hour
PMM/mean/max values of 1"/0.5"/2" exhibiting the wide spread in
individual high resolution deterministic guidance. Resultant
24-hour localized probability matched mean values push 2-2.5" as
sporadic maxima near 4.0" in spots. With the lack of rainfall
recently, 3hr flash flood guidance is at least 2.5 to 3.5".
Some of the dry soils may exhibit hydrophobic behaviors resulting
in increased runoff in higher precipitation rates. Something to
keep an eye on within the heavier storms especially within more
susceptible areas in hilly terrain along the Mississippi River.
Although, any soil saturation today will help decrease soil
hydrophobia, hopefully limiting extent.

Of note later tonight into Sunday, the non-supercell tornado
parameter does start to increase after 09Z and the NAM from 18Z
onward from 1 to 4. Typically a value of 1 or more should be
watched. This will be something that will need to be assessed with
future forecast updates..

Through the new work week, ensemble (GEFS/EPS 24.12) and cluster
(24.00Z) guidance suggests building mid to upper level heights into
midweek with potential ridge running waves providing disagreeable
precipitation chances. Precipitation chances and agreement increases
towards the end of the work week as an upper level trough digs south
from central Canada meeting a lobe of increased low level theta e
originating from the Gulf of Mexico.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1242 PM CDT Sat Jun 24 2023

We continue to monitor showers as they weaken over KRST southeast
MN and move into a less favorable environment for storms. Where
storms exited this morning in western Iowa and parts of southern
MN, recovery is expected with thunderstorms re-developing and
lifting northeast. Showers and thunderstorms are expected to
affect both TAF sites mid to late afternoon into the evening. The
coverage looks to peak 22-02Z although the sites may be affected
an hour or two earlier and later with more isolated coverage.
Gusty winds and hail will be possible with these storms and
initially will include variable winds with the TSRA mention.
Additional showers and isolated storms will be possible overnight
and Sunday. MVFR/spotty IFR ceilings possible with the storms and
again MVFR/IFR conditions could develop overnight into Sunday
morning.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DISCUSSION...Zapotocny/JAR
AVIATION...Zapotocny
Hazardous weather outlook, Jun 24, 2:40 AM CST, 13 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
340 AM CDT Sat Jun 24 2023

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251245-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
340 AM CDT Sat Jun 24 2023

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms are expected (80-90% chance), mainly this afternoon
and evening, across the entire forecast area. There is a 20% risk
that some of these storms become severe, mainly across southeast
Minnesota and northeast Iowa. The main threat with these storms
would be large hail, but one cannot rule out damaging winds, an
isolated tornado, and torrential rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a very low risk for a few brief landspout tornadoes
Sunday midday and early afternoon across central and southern
Wisconsin.

The risk for non-severe thunderstorms lingers in the forecast for
Sunday and Monday afternoon. Additional storms are possible from
late Wednesday into Friday, but it is too early to discern any
severe weather threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for a time this afternoon and
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

The radar

The La Crosse radar (KARX), 138 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Fayette

When
June 24, 4:20 PM CST
Where
Fayette County, 2.57 mi SW of Westgate
Measured
1 in hail
Reported by
Public
Coordinates
42.740, -92.030

Public reported 1 inch hail near Westgate.

Thunderstorm Wind, Fayette

When
June 24, 4:38 PM CST
Where
Fayette County, 1.02 mi W of Oelwein
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.680, -91.920

Trained spotter reported 1 tree down and 1 large branch down in Oelwein.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110538, 1109998.